Format

Send to

Choose Destination
Ann Acad Med Singapore. 2006 Apr;35(4):274-8.

Ethambutol-associated optic neuropathy.

Author information

1
Department of Ophthalmology, Tan Tock Seng Hospital, Singapore. su_ann_lim@ttsh.com.sg

Abstract

INTRODUCTION:

Ethambutol is used in the treatment of tuberculosis, which is still prevalent in Southeast Asia, and can be associated with permanent visual loss. We report 3 cases which presented with bitemporal hemianopia.

CLINICAL PICTURE:

Three patients with ethambutol-associated toxic optic neuropathy are described. All 3 patients had loss of central visual acuity, colour vision (Ishihara) and visual field. The visual field loss had a bitemporal flavour, suggesting involvement of the optic chiasm.

TREATMENT:

Despite stopping ethambutol on diagnosis, visual function continued to deteriorate for a few months. Subsequent improvement was mild in 2 cases. In the third case, visual acuity and colour vision normalised but the optic discs were pale.

OUTCOME:

All 3 patients had some permanent loss of visual function.

CONCLUSIONS:

Ethambutol usage is associated with permanent visual loss and should be avoided if possible or used with caution and proper ophthalmological follow-up. The author postulates that in cases of ethambutol associated chiasmopathy, ethambutol may initially affect the optic nerves and subsequently progress to involve the optic chiasm.

PMID:
16710500
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Annals, Academy of Medicine, Singapore
Loading ...
Support Center